Skip Nav

Does the Morning-After Pill Give You a Period?

An Ob-Gyn Explains How Your Next Period Might Change After Taking the Morning-After Pill

Cropped shot of an unrecognizable teenage girl drinking medication

The morning-after pill is a safe and effective way to prevent pregnancy when your first line of defense fails or you realize you forgot to take your pill, but emergency contraception does have side effects, including changes to your period. POPSUGAR spoke with Tristan Bickman, MD, a board-certified ob-gyn and author of Whoa, Baby!, to find out exactly what you can expect.

Morning-after pills like Plan B and Ella contain hormones designed to prevent ovulation and stop fertilization. It's unsurprising, then, that these high-dose single tablets can cause unexpected bleeding, spotting, and shifts in your cycle, Dr. Bickman explained. So, even if you're spared any initial bleeding, be prepared for your next period to fall outside the norm. "[The morning-after pill] can cause your period to come sooner or be delayed," Dr. Bickman told POPSUGAR. "It can also cause the bleeding to be lighter or heavier than usual." She noted that, after one irregular period, things should return to normal.

That said, be aware that some changes raise red flags. If your period is more than seven days late, manufacturers warn that there's a chance you could be pregnant. Additionally, severe lower abdominal pain three to five weeks after taking the pill could be a sign of an ectopic pregnancy. In either case, consult your physician.

ADVERTISEMENT
Image Source: Getty / Tassii
Latest Fitness
All the Latest From Ryan Reynolds